This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Report

Opium Withdrawal Presenting as Recurrent Vomiting

Isha Kaur Arora, MBBSa,*; Dheeraj Goya, MDb; Gautam Sudhakar, MDa; and Mukesh Kumar Swami, MDa  

Published: August 23, 2022


Prim Care Companion CNS Disord 2022;24(4):21cr03123

To cite: Arora IK, Goya D, N GS, et al. Opium withdrawal presenting as recurrent vomiting. Prim Care Companion CNS Disord. 2022;24(4):21cr03123.
To share: https://doi.org/10.4088/PCC.21cr03123

© 2022 Physicians Postgraduate Press, Inc.

aDepartment of Psychiatry, All India Institute of Medical Sciences, Jodhpur, India
bJeewandhara Hospital, Pali, Rajasthan, India
*Corresponding author: Isha Kaur Arora, MBBS, All India Institute of Medical Sciences, Basni Industrial Area Phase 2, Jodhpur, Rajasthan 342005 India (ishaarora1050@gmail.com).


The use of natural opium in the form of “doda” (poppy husk) and “afeem” (poppy exudate) is common and socially acceptable in many regions.1 The usual withdrawal from opium results in restlessness followed by sweating, lacrimation, rhinorrhea, restlessness, insomnia, piloerection, hot and cold flushes, bone and joint aches, myalgia, and gastrointestinal symptoms.2,3 Here, we discuss a case of withdrawal presenting with recurrent vomiting, which is uncommon.

Case Report

A 31-year-old man presented to the emergency department with nonprojectile, nonbilious vomiting that occurred 15–20 times a day. The vomiting was associated with loose stools 2 to 3 times a day. There was no hematochezia, melena, pain in the abdomen, fever, headache, vertigo, visual disturbance, or history of travel or dining out. Symptoms appeared 3 days after afeem discontinuation, which he was consuming for 7 years in a dependent pattern (about 10 g/day), with no abstinence. He was also consuming chewable tobacco for 12 years in a dependent pattern. The patient was admitted for detoxification. On day 1, the score on the Clinical Opiate Withdrawal Scale (COWS)2 was 10, with nausea, multiple episodes of vomiting, mild ache, nasal stuffiness, and occasional yawning. All symptoms except vomiting subsided on symptomatic medications, and the COWS score was 5. Due to persistent vomiting, ondansetron 4 mg 3 times/d and pantoprazole 40 mg twice/d were prescribed. With no improvement, physician and surgical opinions were sought, and ultrasonography was advised, which was normal. Subsequently, buprenorphine was started and titrated to 4 mg, after which the vomiting subsided. Nicotine gum was started to manage his tobacco dependence.

Slow tapering of buprenorphine, motivational enhancement therapy, and relapse prevention counseling were started. The patient was discharged on buprenorphine 2 mg and nicotine gum, both of which were planned to be tapered on an outpatient basis. Despite active measures, the patient was lost to follow-up. During the next year, the patient presented twice with only vomiting after abstaining from opium. He reported vomiting as the major reason for continued use. Opioid agonist management was planned, and the dose of buprenorphine was increased to 6 mg as the patient continued to complain of nausea, though no vomiting or other withdrawal symptoms were present. On both occasions, he was discharged on buprenorphine 6 mg and nicotine gum, which was planned for tapering. The patient later shared a history of premature ejaculation, which turned out to be another major cause for continued opium use, and he was treated with dapoxetine.

Discussion

The patient in this case repeatedly presented with an unusual opium withdrawal, predominantly nausea and vomiting, and other symptoms were mild. The case highlights the importance of keeping the possibility of withdrawal in a patient with opioid use presenting with recurrent vomiting despite the absence of other characteristic withdrawal symptoms.

No similar case with natural opium withdrawal presenting only as nausea is reported in the literature, though a case of pancreatic cancer with opioid withdrawal (tapering of oxycodone for pain) has been reported.4 Although ondansetron is proposed as a potential candidate to manage opioid withdrawal, no benefit was observed in our case. Similar observations were noted in a double-blind randomized controlled trial.5 It should also be noted that vomiting was nonresponsive to extensive symptomatic treatment and responded only to buprenorphine.

Our patient presented with vomiting as the withdrawal symptom; however, such presentation may also occur in the context of dose reduction or change in the formulation of opioids. The present case highlights that patients may present with atypical opioid withdrawal, and such unusual presentations must be kept in mind while evaluating patients in the emergency department. When other withdrawal symptoms are absent, a high index of suspicion can minimize delay in management; however, in such cases a complete physical workup to rule out other possible causes is essential. Our patient’s vomiting persisted even after other symptoms had subsided, suggesting that a higher dose of buprenorphine may be required. In such cases, an increase in the dose of buprenorphine can be more beneficial than other medical interventions.

Published online: August 23, 2022.
Relevant financial relationships: None.
Funding/support: None.
Patient consent: Consent was received from the patient to publish the case report, and information has been de-identified to protect anonymity.

Volume: 24

Quick Links: Addiction

$40.00

Buy this Article as a PDF

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Prevalence and Correlates of Obsessive-Compulsive Symptoms in Individuals With Schizophrenia, Schizoaffective Disorder, or Bipolar Disorder

Prevalence and correlates of obsessive-compulsive symptoms and OCD were identified from the case records of over 22,500...

Read More...